WEDNESDAY, Dec. 5, 2018 — A new warning has been added to the multiple sclerosis drug Lemtrada (alemtuzumab) after rare reports of patients suffering strokes and tears in the lining of the arteries in the head and neck, the U.S. Food and Drug Administration said.
Most patients with these issues developed symptoms within a day of receiving an initial infusion of Lemtrada, the agency said. In one patient, symptoms occurred three days after receiving the drug.
The FDA said it is mandating a new warning about these risks in the prescribing information on the drug label and in the patient Medication Guide. The risk of stroke has also been added to the existing boxed warning, the agency said. Alemtuzumab is also approved under the brand name Campath to treat B-cell chronic lymphocytic leukemia. The label of that drug will also be updated to include the risk of stroke and arterial dissection, the FDA said.
If patients taking alemtuzumab develop signs or symptoms of a stroke or arterial dissection, they or their caregivers must seek emergency treatment as soon as possible. Symptoms can include: sudden numbness or weakness in the face, arms, or legs, especially on only one side of the body; sudden confusion, trouble speaking, or difficulty understanding speech; sudden trouble seeing in one or both eyes; sudden trouble with walking, dizziness, or loss of balance or coordination; and sudden severe headache or neck pain. At every Lemtrada infusion, health care providers should advise patients to seek immediate emergency medical help if they develop symptoms of stroke or arterial dissection, the FDA said.
© 2018 HealthDay. All rights reserved.
Posted: December 2018